Health Blogs | ADD/ADHD

Brief medication update

November 18th, 2010 by Janna Willard

firefly,original icon My first meeting with the ADHD doctor went pretty well. We talked about my history, he read over the information I brought and that he had been sent by the Learning Disabilities Association. Then he gave me a bunch of questionnaires to fill out and asked me to come back in a week or two with them completed.

I did as he asked, and when I returned he went over everything again and concluded that I definitely show strong signs of ADHD. We talked about medication possibilities, and he wrote me a prescription for 20mg of Adderall XR, to be taken once per day, first thing in the morning. The prescription was for just 20 pills, and I was to come back in about two weeks so that we could assess how things were going.

20mg of Adderall XR was interesting. For the first three days, it gave me a feeling of being sped up – like my brain was going a lot faster than it used to. I called it “feeling buzzy” because that’s seriously how odd it was. I felt like my hands were shaking when they weren’t shaking at all. By the fourth day, the buzz was gone, and my body settled into its new status quo.

Well, of course, then other side effects started. One of the common side effects of Adderall is a loss of appetite. Well, for me, that meant I got hungry but couldn’t find anything I actually wanted to eat, and some things (e.g., yogurt) made me gag when I was eating them. I also started to have dry mouth, so I was drinking a lot of water, though I still drank less than most people. I lost four pounds that week.

When I went back to see the doctor, we talked about everything and he decided to give me a two-month prescription for 25mg of Adderall XR. So I finished off the 20mg pills and began the 25mg pills this past Friday. I’m still not eating properly, though I am trying, and I am really tired of feeling thirsty all the time, but other than that I think things are going pretty well.

The problem is that November is always kind of stressful for me, what with it being National Novel Writing Month (NaNoWriMo) and all the things I have to do for that. In addition, this November has been a lot more stressful than usual, partly due to increased work load and partly due to having to deal diplomatically with difficult people. So part of me not eating right has to do with being so stressed out that I don’t get hungry, can’t find food, or don’t have the energy to deal with making something to eat.

On the bright side, I’ve been trying to lose weight anyway…

 
< Previous Blog Post
Brief medication update
Next Blog Post >
My life: On being suddenly limited physically

Tags: add, ADD/ADHD, ADHD, autism work, medication


Post a comment
*HTML and links not allowed in comments